Susan was having terrible migraine headaches and despite the fact that she was two months pregnant, her doctor prescribed Topamax for the headaches. When Susan gave birth to her daughter, the daughter had a very large cleft palate and other disfiguring defects in her mouth.
ISSUE: Is it possible the Topamax caused the condition in Susan\’s daughter\’s condition?
ANSWER: Yes. On March 4, 2011, the F.D.A. issued a warning that Topamax, which is a seizure, epilepsy and migraine medication, can increase the risk of oral birth defects. Information collected from a registry of pregnant women showed a higher rate of cleft palate and cleft lip in babies whose mothers were taking the drug during their first trimester.
Disclaimer: The above article is for instructive purposes only and each case is fact sensitive. Consultation with an attorney should be obtained instead of reliance upon the legal issues discussed in this column.